Cold/Wind Chill, Northern Berkshire
- When
- January 13, 7:00 PM EST to January 14, 9:00 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- ASOS
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A sharp Arctic cold front tracked through western Massachusetts during the early morning hours of Saturday, January 13, sending temperatures plummeting from the 60s on January 12th to near zero by the morning of January 14th. Strong winds also contributed to frigid wind chills frigid wind chills as low as -15F by the morning of Sunday, January 14.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A sharp Arctic cold front tracked through western Massachusetts during the early morning hours of Saturday, January 13, sending temperatures plummeting from the 60s on January 12th to near zero by the morning of January 14th. Strong winds also contributed to frigid wind chills frigid wind chills as low as -15F by the morning of Sunday, January 14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 13, 3:53 PM EST, 3 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
353 PM EST Sat Jan 13 2018
.SYNOPSIS...
Bitterly cold conditions will continue through early next week,
in the wake of a storm system tracking into the Canadian
Maritimes. A clipper type system may bring some light snow to
the region Monday night into Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
...Wind Chill Advisories in effect overnight through Sunday
morning The southern Adirondacks, western and central Mohawk
Valley, the Lake George region, eastern Catskills, Schoharie
Valley and Helderbergs, Taconics, the southern Green Mountains,
and the Berkshires....
As of 345 PM EST, a persistent area of snow showers continues
across the northeast/east portions of the Capital District,
extending north into the Saratoga/Glens Falls area, and
southeast through the central Taconics and Berkshires. This
seems to be associated with an area of enhanced low level
convergence, noted in surface wind observations, including those
from the NYS Mesonet, with a more north/northeast wind across
the upper Hudson River Valley through the Saratoga region, and
west/northwest closer to and within the Mohawk Valley (likely a
form of Mohawk-Hudson Convergence noted from CSTAR research).
Some moisture contribution from Lake Champlain also appears to
be involved. Localized snowfall amounts of 1-3 inches have been
associated with this feature this afternoon, and an additional
inch could occur through 5 PM.
This area should gradually dissipated this evening, with clear
to partly cloudy skies expected overnight. Very cold
temperatures, combined with some lingering wind, will produce
wind chill values of 15 to 25 below, if not slightly colder,
within the aforementioned advisory areas, which are mainly for
higher terrain areas with the exception of the western/central
Mohawk Valley.
Actual temperatures are expected to drop to 10 to 20 below
acrossportions of the southern Adirondacks, and generally 5
above to 10 below elsewhere, coldest across higher terrain
areas, and also close to the Lake George region.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday-Monday, mainly clear but cold conditions are expected.
Some patchy high clouds may pass across the region late Sunday
night, and again during Monday. Expect Sunday high temperatures
to reach the single digits and teens for most areas, except for
some lower 20s within the mid Hudson Valley. Monday highs should
be slightly warmer, mainly in the teens for higher elevations
and lower/mid 20s across valley areas. For Sunday night,
lows should fall to between zero and 15 below for most areas,
coldest across the southern Adirondacks and Lake George/Saratoga
region. If skies remain clear all night, even lower temperatures
could occur.
Monday night, a clipper type system will approach from the Great
Lakes region. Increasing mid level isentropic lift should
support increasing clouds, with some light snow developing from
west to east across the region later at night, especially for
areas north of the Mohawk Valley, where an inch or two could
accumulate by daybreak Tuesday. Lows should be in the single
digits and teens.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The period starts out on Tuesday with a weak area of low pressure
approaching from the Great Lakes and a positively tilted upper
trough from the Midwest. This system should at least bring a light
snowfall to much of the region Tuesday through Tuesday night.
As the upper trough tracks eastward into the Ohio Valley region
Tuesday night, some model differences appear in how deep and tilted
the trough becomes. This has implications for the duration of
snowfall possibly lasting well into Wednesday (ECMWF solution), or
ending Tuesday night (GFS/CMC). A trend that models agree on is a
lower potential for earlier phasing and rapid cyclogenesis near the
east coast. The GFS and CMC continue to show a progressive/weaker
solution, but even the ECMWF now depicts phasing occurring later in
time and farther north and east into coastal Maine. So while we will
still have to watch for a potential east coast cyclone, it appears
that the probability for significant system affecting our area
continues to become less likely based on the 12Z guidance. However,
there is still several days for this to change so we will continue
to monitor model trends. Temperatures will be seasonable on
Tuesday/Wednesday.
On Thursday, a trough passing through in cyclonic northwest flow
will result in scattered upslope/lake effect snow showers mainly
over the higher terrain areas. It will be seasonably cold and breezy.
Tranquil conditions with normal temperatures then expected for
Friday, as a weak ridge of high pressure builds in with rising
heights aloft as well. Above normal temperatures look to be on the
horizon for next weekend as upper level ridging builds over the
region.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Low pressure will continue tracking into the Canadian Maritimes
through tonight, as high pressure builds across the region.
Flying conditions will mainly be VFR through Sunday, with the
exception of MVFR to occasional IFR for Vsbys and Cigs at KPSF
through around 20Z/Sat due to lingering upslope-induced snow
showers.
Surface winds will be northwest around 15 kt with gusts around
25 kt, with the higher gusts at KALB/KPSF. Winds will veer into
the north/northwest tonight into Sunday, as speeds decrease to
around 10 kt or less after midnight.
Outlook...
Sunday Night: No Operational Impact. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SHSN.
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: Moderate Operational Impact. Chance of SHSN.
Wednesday Night: Low Operational Impact. Slight Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
The Flood Watch remains in effect for all of east central New
York and adjacent western New England through 7 PM due to the
lingering threat of ice jams and ice movement on area
rivers/streams, due to our recent warm spell and bout of locally
heavy rainfall.
Runoff should continue to decrease through Sunday, so the threat
of new ice jams should diminish later tonight and Sunday.
However, there could still be some lingering issues as any
existing ice jams may tend to become frozen in place due to the
very cold temperatures expected over the next 2 days.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 PM EST this evening for CTZ001-013.
NY...Flood Watch until 7 PM EST this evening for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
Wind Chill Advisory from 7 PM this evening to 9 AM EST Sunday
for NYZ032-033-038>040-042-043-047-048-051-054-058-061-
063-082>084.
MA...Flood Watch until 7 PM EST this evening for MAZ001-025.
Wind Chill Advisory from 7 PM this evening to 9 AM EST Sunday
for MAZ001-025.
VT...Flood Watch until 7 PM EST this evening for VTZ013>015.
Wind Chill Advisory from 7 PM this evening to 9 AM EST Sunday
for VTZ013-014.
&&
SYNOPSIS...KL/NAS
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...Cebulko/JPV
AVIATION...KL/JPV
HYDROLOGY...KL/NASHazardous Weather Outlook National Weather Service Albany NY 420 PM EST Sat Jan 13 2018 CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-VTZ015-141200- Northern Litchfield-Southern Litchfield-Northern Saratoga- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess-Eastern Windham- 420 PM EST Sat Jan 13 2018 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, the Greater Capital District, mid Hudson Valley, Saratoga Region and southern Taconics of east central New York and extreme southeast Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061-063- 082>084-VTZ013-014-141200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham- 420 PM EST Sat Jan 13 2018 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY... This Hazardous Weather Outlook is for western Massachusetts, the southern Adirondacks, Lake George Region, Mohawk Valley, Schoharie Valley, eastern Catskills and northern and central Taconics of east central New York and the southern Green Mountains of Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 253 PM EST Sat Jan 13 2018 MAZ001-025-NYZ041>043-050-053-054-060-061-083-084-132215- Northern Berkshire-Southern Berkshire-Northern Saratoga- Northern Warren-Northern Washington-Southern Saratoga- Western Rensselaer-Eastern Rensselaer-Western Columbia- Eastern Columbia-Southeast Warren-Southern Washington- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hudson, New Lebanon, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 253 PM EST Sat Jan 13 2018 ...Persistent Band of Snow Showers likely to linger through 5 PM... A persistent band of snow showers is expected to continue through around 5 PM across the upper Hudson Valley, the Lake George and Saratoga regions, central and northern Taconics, as well as the Berkshires and southern Green Mountains. Additional snowfall amounts of up to an inch through 5 PM will be possible where snow showers persist longest. Motorists should expect continued slippery travel conditions through 5 PM in these areas as the snow showers continue.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW 1 N SYCAWAY 42.74N 73.65W
01/13/2018 M1.8 INCH RENSSELAER NY NWS EMPLOYEE
1.4 INCHES SINCE 7 AM
&&
EVENT NUMBER ALY1800360
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD KENT 41.72N 73.48W
01/13/2018 LITCHFIELD CT METEOROLOGIST
ROUTE 7 CLOSED DUE TO A LARGE ICE JAM.
&&
EVENT NUMBER ALY1800361
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLOOD KENT 41.73N 73.48W
01/13/2018 LITCHFIELD CT METEOROLOGIST
CARS SUBMERGEED AT KENT SCHOOL. EVACUATIONS UNDERWAY
FROM KENT CENTER TO BULLS BRIDGE. SEVERAL HOMES FLOODED.
&&
EVENT NUMBER ALY1800362
JECPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 2 ENE CANAAN 42.04N 73.29W
01/13/2018 LITCHFIELD CT LOCAL OFFICIAL
SODOM ROAD CLOSED BETWEEN ALLYNDALE ROAD AND OLD
TURNPIKE ROAD DUE TO ENCROACHING WATER AND ICE
&&
EVENT NUMBER ALY1800363
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
558 PM EST SAT JAN 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLOOD 2 S NEW MILFORD 41.55N 73.41W
01/13/2018 LITCHFIELD CT TRAINED SPOTTER
WATER BACKING UP INTO ADDIS PARK DUE TO AN ICE JAM
&&
EVENT NUMBER ALY1800364
DBTThe national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728975, 728976.